Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 161, NWS Wichita, KS

July 20, 1995Butler County, Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 20, 1995, 12:23 AM CDT for Butler County, Cowley County, Sumner County, Kansas. It was in force for 67 min.

The area

The counties it named.

The facts

Issued
Jul 20, 1995, 12:23 AM CDT (05:23 UTC)
Expired
Jul 20, 1995, 1:30 AM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Butler County, KS, Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 200524 RRA
SVRICT
KSC015-035-191-200630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1223 AM CDT THU JUL 20 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...BUTLER COUNTY...COWLEY COUNTY...SUMNER COUNTY
 
AT 1220 AM...RADAR CONTINUED INDICATING A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM 15 MILES SOUTHWEST OF WICHITA TO DERBY. THESE STORMS
PRODUCED WIND GUSTS OF AROUND 70 MPH AT WICHITA'S MID-CONTINENT AIRPORT.
 
MOVEMENT WAS SOUTHEAST AT 25 MPH WITH THE STORMS REACHING BELLE PLAINE
AND UDALL BY 1245 AM. BELLE PLAINE AND UDALL ARE 15 MILES SOUTH AND 20
MILES SOUTHEAST OF WICHITA RESPECTIVELY.
 
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
ES
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:23 PM CDT, 4 hours earlier.

Area forecast discussion, Jul 19, 8:23 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT WED JUL 19 1995

CHGS: INCR POPS C SXN TO CAT..SC SXN TO 70-80%.

KICT DSPLYS INCRSG CVG & INTNSTY W/ TSTRMS CRSG W & N KS. W/ 00Z P16
INDCTG CDFNT XTNDG FM SW KS-SE NB MOVG SE INTO VRY MST (DWPTS 65-70)..
VRY UNSTBL (-8 TO -10 LI'S) AMS PLUS FRLY WK H7 FLO WUD BE WISE TO RAZE
POPS THESE RGNS. NTRNS SNDGS @ RSL & ICT DSPLYG LTL SHEAR THRU MID LVLS
W/ NRLY SATURATED AMS THRUT CvOLUMN. THRFR SEE RW+ AS MN THREAT TNGT. W/
CDFNT IN VCNTY TEMPS ACRS C SXN MAY BE TRICKY BUT ALL THINGS CNSDRD WL GO
W/ FWC SOLN ALL SXNS.

RSL 65/87 +2   SLN 65/88 +2
ICT 69/89 73   HUT 68/89 83
CNU 67/87 54
ES

In the hours before

Special weather statement, Jul 19, 9:16 PM CDT, 3 hours 7 minutes before
KSZ032-033-200320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT WED JUL 19 1995

...SEVERE THUNDERSTORM WATCH #816 HAS EXPIRED...

SEVERE THUNDERSTORM WATCH #816 ISSUED AT 300PM FOR RUSSELL AND LINCOLN
COUNTIES HAS EXPIRED AND WILL NOT BE REISSUED.

NUMEROUS THUNDERSTORMS WILL CONTINUE FOR MOST OF THE NIGHT BUT WILL NOT
BE SEVERE. HOWEVER...A FEW STORMS MAY PRODUCE VERY HEAVY RAINS WITH
RAINFALLS UP TO AROUND 2 INCHES LIKELY.
ES
Special weather statement, Jul 19, 9:17 PM CDT, 3 hours 6 minutes before
KSZ032-033-200320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT WED JUL 19 1995

...SEVERE THUNDERSTORM WATCH #816 HAS EXPIRED...

SEVERE THUNDERSTORM WATCH #816 ISSUED AT 300PM FOR RUSSELL AND LINCOLN
COUNTIES HAS EXPIRED AND WILL NOT BE REISSUED.

NUMEROUS THUNDERSTORMS WILL CONTINUE FOR MOST OF THE NIGHT BUT WILL NOT
BE SEVERE. HOWEVER...A FEW STORMS MAY PRODUCE VERY HEAVY RAINS WITH
RAINFALLS UP TO AROUND 2 INCHESB LIKELY.
ES
Special weather statement, Jul 19, 11:50 PM CDT, 33 minutes before
KSZ083-200545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT WED JUL 19 1995

...THUNDERSTORMS WERE PRODUCING STRONG GUSTY WINDS...

AT 1150 PM...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 20 MILES
NORTHWEST OF WICHITA THROUGH ABOUT 15 MILES NORTH OF WICHITA WERE
CAPABLE OF 40 TO 50 MILE AN HOUR WIND GUSTS.

THE STORMS WERE MOVING SOUTHEAST AT 25 MPH AND WILL AFFECT WICHITA BY
1230 AM. HEAVY RAINS CAN ALSO BE EXPECTED WITH THESE STORMS.

RANDY
Special weather statement, Jul 19, 11:51 PM CDT, 32 minutes before
KSZ083-200545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT WED JUL 19 1995

...THUNDERSTORMS WERE PRODUCING STRONG GUSTY WINDS...

AT 1150 PM...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 20 MILES
NORTHWEST OF WICHITA THROUGH ABOUT 15 MILES NORTH OF WICHITA WERE
CAPABLE OF 40 TO 50 MILE AN HOUR WIND GUSTS.

THE STORMS WERE MOVING SOUTHEAST AT 25 MPH AND WILL AFFECT WICHITA BY
1230 AM. HEAVY RAINS CAN ALSO BE E@XPECTED WITH THESE STORMS.

RANDY

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:02 AM CDTSevere Thunderstorm WarningICTSedgwick43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.